Treating Low Blood Sugar
Follow these steps when your blood sugar level is below your target range (usually below 70 mg/dL). Share treatment instructions with your partner, coworkers, and friends. They can help if you are too weak or confused to treat your low blood sugar.
- Be alert for low blood sugar.
- Check your blood sugar often and anytime you think it may be low.
- Notice if you have symptoms of low blood sugar. These include sweating, trembling, trouble concentrating, lightheadedness, confusion, and lack of coordination. Be aware that you may not always have the same symptoms.
- Use the "rule of 15" when you have low blood sugar.
- Eat about 15 grams of carbohydrate from quick-sugar food, such as glucose tablets, hard candy, or fruit juice. Liquids will raise your blood sugar faster than solid foods.
- Children usually need less than 15 grams of carbohydrate. Check with your doctor or diabetes educator for the amount that is right for your child.
- Foods that have 15 grams of carbohydrate include:
- 3 to 4 glucose tablets.
- 1 tablespoon table sugar.
- 1 tablespoon honey.
- ½ to ¾ cup (4 to 6 ounces) of fruit juice or regular (not diet) soda pop.
- Hard candy (such as 6 Life Savers).
- Wait about 15 minutes after you eat the 15 grams of carbohydrate. Check your blood sugar level again.
- If your blood sugar is still below 70 mg/dL, eat another 15 grams of carbohydrate from quick-sugar food.
- Repeat 15 grams of fast-acting carbohydrate every 15 minutes until your blood sugar is in a safe target range, such as 70 mg/dL or higher.
- When your blood sugar returns to your target range, eat a small snack if your next planned meal or snack is more than a few hours away.
- Know when to get help.
Get help right away if your blood sugar stays below 70 mg/dL or you are getting more sleepy and less alert. If you can, have someone stay with you until your blood sugar is above 70 mg/dL or until emergency help arrives.
Information for family, friends, and others
If you have low blood sugar, share this with others. If your child has diabetes, give this to teachers, coaches, and other school staff.
While many adults use 15 grams of carbohydrate, children usually need less. Check with your doctor or diabetes educator for the amount that is right for your child before giving this handout to family and friends.
Use the following information to help someone who is too weak or confused to treat their low blood sugar. If the person takes medicine that can cause low blood sugar, stay with the person for a few hours after their blood sugar level has returned to the target range.
- Make sure the person can swallow.
- If the person is lying down, lift their head so it will be easier for them to swallow.
- Give the person 0.5 tsp (2.5 mL) of water to swallow.
- If the person can swallow the water without choking or coughing:
- Give the person about 15 grams of fast-acting carbohydrate, such as 4 fl oz (118 mL) to 6 fl oz (177 mL) of fruit juice or sweetened (not sugar-free) soda pop.
- Wait about 15 minutes.
- If a blood sugar meter is available, check the person's blood sugar level.
- Give the person another 15 grams of fast-acting carbohydrate if they are feeling better but still have some symptoms of low blood sugar. These include sweating, trembling, and confusion.
- Wait about 15 minutes. If you can, check the blood sugar level again.
- If the person becomes more sleepy or sluggish, call 911 or other emergency services.
- Stay with the person until their blood sugar level is 70 mg/dL or higher or until emergency help comes.
- If the person chokes or coughs on the water, or if the person is unconscious:
- Do not try to give the person foods or liquids. Those things could be inhaled. This is dangerous.
- Turn the person on their side, and make sure their airway is not blocked.
- Prepare the glucagon and give it as directed (if the person has a glucagon kit). It may be given as a shot or nasal spray.
- After you give the glucagon, immediately call 911 for emergency care.
- If emergency help has not arrived within 15 minutes and the person is still unconscious, give another dose of glucagon.
- Stay with the person until emergency help comes.